Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 423, NWS Birmingham, AL

July 29, 2008Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2008, 3:05 PM CDT for Hale County, Tuscaloosa County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 3:05 PM CDT (20:05 UTC)
Expired
Jul 29, 2008, 3:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292005
SVRBMX
ALC065-125-292030-
/O.NEW.KBMX.SV.W.0423.080729T2005Z-080729T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 330 PM CDT

* AT 303 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCFARLAND
  MALL...OR 8 MILES SOUTH OF HOLT...AND MOVING NORTHWEST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCFARLAND MALL BY 325 PM CDT...
  UNIVERSITY MALL...UNIVERSITY OF ALABAMA...TUSCALOOSA AND HOLT BY
  330 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3315 8774 3334 8759 3316 8732 3301 8744
TIME...MOT...LOC 2005Z 124DEG 10KT 3314 8747

$$

27
1 follow-up statement
000 
WWUS54 KBMX 292018
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT TUE JUL 29 2008

ALC065-292028-
/O.CAN.KBMX.SV.W.0423.000000T0000Z-080729T2030Z/
HALE AL-
318 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN HALE
COUNTY IS CANCELLED...

LAT...LON 3313 8767 3330 8754 3316 8732 3301 8744
TIME...MOT...LOC 2018Z 124DEG 10KT 3314 8747

$$

ALC125-292030-
/O.CON.KBMX.SV.W.0423.000000T0000Z-080729T2030Z/
TUSCALOOSA AL-
318 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL TUSCALOOSA COUNTY...

AT 316 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COTTONDALE...OR ABOUT 8 MILES SOUTH OF HOLT...MOVING NORTHWEST AT 11
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONDALE AND 6 MILES NORTHEAST OF MAXWELL BY 325 PM CDT...
  MCFARLAND MALL...UNIVERSITY MALL...UNIVERSITY OF ALABAMA AND 6
  MILES SOUTH OF TUSCALOOSA BY 330 PM CDT...

LAT...LON 3313 8767 3330 8754 3316 8732 3301 8744
TIME...MOT...LOC 2018Z 124DEG 10KT 3314 8747

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:21 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 29, 12:21 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 PM CDT TUE JUL 29 2008

.SHORT TERM...TODAY AND WEDNESDAY.

THE MODELS HAVE COME IN MUCH WETTER FOR TODAY THAN PREVIOUS RUNS.
I AM A LITTLE SUSPICIOUS OF HIGHER POPS GIVEN LACK OF CONVECTION
YESTERDAY AND NO SIGNIFICANT FEATURES UPSTREAM TO TRIGGER
CONVECTION. MODELS DO INDICATE A ZONE OF VORTICITY MAXIMUM FROM NEAR
CHATTANOOGA TO SOUTHEAST MISSOURI. THIS VORT MAXIMUM WILL SLIDE
SOUTHWARD INTO NORTH ALABAMA THIS AFTERNOON. UPPER TROF ACROSS
EXTREME SOUTHEAST ALABAMA WILL ALSO BE FOCUS FOR CONVECTION TODAY.
RAISED POPS ALL AREAS TODAY...WITH HIGHEST RAIN CHANCES SOUTHEAST.
FORECAST MODEL SOUNDINGS INDICATE AIR MASS WILL NOT BE AS UNSTABLE
AS YESTERDAY...DUE TO WARMER MID LEVELS...HIGHER PRECIPITABLE
WATER...AND COOLER AFTERNOON SURFACE TEMPERATURES. HAZARDOUS WEATHER
OUTLOOK WILL BE REWORDED FROM SEVERE TO STRONG FOR TODAY.

AFTERNOON STORMS WILL LINGER INTO THE EVENING HOURS BUT DIMINISH
QUICKLY AFTER SUNSET. GFS MODEL IS MUCH WETTER ON WEDNESDAY THAN
NAM. KEPT POPS BELOW GFS MOS AS CENTRAL ALABAMA MAY BE IN BETWEEN
SYSTEMS. A FAIRLY STRONG SHORT WAVE TROF WILL BE MOVING THRU THE MID
WEST STATES AND BRING INCREASING CHANCES OF RAIN TO AREA BY
THURSDAY...AND GULF COAST INSTABILITY AXIS WILL KEEP MOST OF THE
CONVECTION CONFINES TO SOUTH ALABAMA...AND SO NAM MODEL MAY BE A
BETTER SOLUTION ON WEDNESDAY.  APPROACHING SHORT WAVE TROF WILL KEEP
CONVECTION GOING WEDNESDAY NIGHT.

GFS MOS CONTINUES TO LOWER AFTERNOON TEMPERATURES...AND BASED ON
YESTERDAY HIGHS FALLING SHORT OF EXPECTED NUMBERS DESPITE FULL
SUNSHINE...WILL STAY CLOSE TO GFS MOS.

58/ROSE

.LONG TERM...THURSDAY THROUGH MONDAY.
GUIDANCE CONTINUES TO TREND TOWARDS A WETTER FORECAST THURSDAY AND
FRIDAY.  A SEVERELY POSITIVELY TILTED...BUT HIGHLY AMPLIFIED (FOR
JULY) SHORTWAVE SHORTWAVE TROUGH WILL SWING ACROSS CENTRAL ALABAMA
ON THURSDAY.  THE ORIENTATION OF THE SHORTWAVE WILL NOT BE FAVORABLE
FOR SEVERE THUNDERSTORMS...HOWEVER THE PRESENCE OF ANY UPPER LEVEL
FEATURES THIS TIME OF YEAR IS LIKELY ENOUGH TO SUPPORT SIGNIFICANT
LIGHTNING AT A MINIMUM.  AHEAD OF THIS FEATURE...SOUTHERLY FLOW OUT
OF THE GULF WILL RESULT IN PRECIPITABLE WATER VALUES IN EXCESS OF
TWO INCHES.  AT THIS TIME IN AN INCH OR MORE OF RAINFALL AREA WIDE
DOES NOT LOOK OUT OF THE QUESTION THURSDAY INTO FRIDAY.
PRECIPITATION WILL LIKELY CONTINUE WELL INTO THE OVERNIGHT HOURS.
RAINFALL CHANCES WILL DECREASE A BIT ON FRIDAY AS THE TROUGH SHIFTS
SOUTH AND EAST OF CENTRAL ALABAMA.  AFTERNOON HEATING WILL ENHANCE
SHOWERS FRIDAY AFTERNOON...BUT THE BEST CHANCES FOR ADDITIONAL
SIGNIFICANT RAINFALL WILL BE SOUTHEAST OF INTERSTATE 85.

OVER THE WEEKEND INTO EARLY NEXT WEEK...MODELS ARE HINTING AT
POSSIBLE TROPICAL DEVELOPMENT IN THE GULF IN ASSOCIATION WITH THE
REMNANTS OF THE DISTURBANCE THAT TRACKED ACROSS CENTRAL ALABAMA ON
THURSDAY.  HOWEVER THERE IS A LOT OF UNCERTAINTY IN THIS
SCENARIO...SO WILL GO WITH A SEASONAL FORECAST WITH HIGHS IN THE LOW
TO MIDDLE 90S AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.

12/SIRMON

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL
COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER
MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS
WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND
TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON
WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ
DEVELOPMENT.

&&

.POINT TEMPS/POPS...
GADSDEN     92  72  92  72  86 /  20  20  40  40  60
ANNISTON    92  72  92  71  86 /  30  20  40  40  60
BIRMINGHAM  92  75  91  73  87 /  20  20  40  40  60
TUSCALOOSA  95  74  93  73  90 /  20  20  40  40  70
CALERA      92  74  91  73  87 /  30  20  40  40  70
AUBURN      93  72  90  71  86 /  40  20  50  30  70
MONTGOMERY  94  74  93  75  87 /  30  20  50  40  70
TROY        94  73  90  73  87 /  40  20  50  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 29, 1:02 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT TUE JUL 29 2008

ALZ011>015-017>050-301800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING.
THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:44 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT TUE JUL 29 2008

ALZ019-292015-
CALHOUN-
244 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 315 PM CDT...

AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ANNISTON...MOVING WEST AT 7 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:54 PM CDTSevere Thunderstorm WarningBMXJefferson36 min
Jul 29, 5:03 PM CDTSevere Thunderstorm WarningBMXEtowah27 min
Jul 29, 5:08 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jul 29, 5:19 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair26 min
Jul 29, 5:28 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa32 min
Jul 29, 5:29 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair31 min
Jul 29, 5:38 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega37 min
Jul 29, 5:49 PM CDTSevere Thunderstorm WarningBMXJefferson26 min
Jul 29, 6:02 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair28 min
Jul 29, 6:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.